Texas, 2021

Drought in Texas, April 1 to 30, 2021

April 1 to 30, 2021 · NWS EWX · 8 events in 8 counties and zones

April brought much above normal precipitation to most of the eastern half of South Central Texas. Some places had more than three times normal.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

April brought much above normal precipitation to most of the eastern half of South Central Texas. Some places had more than three times normal. All of this rain was sufficient to improve drought conditions to better than Severe (D2) Drought category in Bandera, Bexar, Comal, De Witt, Fayette, Kendall, Lavaca, and Medina Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 31, 10:51 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 31, 10:51 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1151 PM CDT Wed Mar 31 2021

.AVIATION...
VFR conditions prevail across the region with some VFR clouds with
bases around 6-7kft from just south of AUS into the San Antonio
sites. This VFR cloud deck should erode by morning. Winds remain
breezy for SAT/SSF with weaker speeds at AUS/DRT. Winds speeds will
remain elevated through the tomorrow before really slacking off
tomorrow at sunset. Otherwise, no major impacts are expected this TAF
period.

&&

PREV DISCUSSION... /ISSUED 233 PM CDT Wed Mar 31 2021/

SHORT TERM (Tonight through Thursday Night)...

The region is currently sitting in the wake of a strong cold front
that moved through this morning. Strong northerly winds are being
felt across the area with wind gusts reaching 35+ mph at times.
These winds will continue through this evening before relaxing
overnight and veering to more of an easterly direction. A wind
advisory remains in effect for the portions Hill Country and I-35
corridor through 6PM. Clouds will also decrease throughout the
remainder of today with a clearing line stretching from Spofford to
Jarrell as of this writing. Lower dewpoints are also filtering into
the region which has resulted in RH minimums this afternoon dropping
to 25-30 percent for western areas. Given the elevated winds,
elevated near critical fire weather conditions will be in place
through this evening for areas along the Rio Grande and Edwards
Plateau.

Clearing skies, relaxing winds, and drier conditions will allow
temperatures to cool efficiently overnight and temperatures to drop
into the mid to upper 30s for portions of the Hill Country and 40s
for the rest of South-Central Texas. The exception being our far
southwestern zones where cloud cover seems likely to hold through
daybreak Thursday morning, temperatures for these locations may
remain in the 50s.

Temperatures for Thursday will run about 5 degrees below normal.
Surface high pressure continues to track east of the region allowing
southerly flow to return for counties along the Rio Grande during
the afternoon hours and returning for eastern areas by the end of
the short-term period.

LONG TERM (Friday through Wednesday)...
Friday remains under the influence of some upper ridging leaving the
area fair and dry. In the lower levels, winds will shift back of the
east then southeast, increasing moisture. This will lead to slightly
warmer overnight lows Friday night, a little closer to seasonal
normals. Meanwhile, an upper low located over the Pacific Coast will
move inland near Baja California. The models are still split on the
progression of this low. The Euro opens it up and flattens it out as
it crosses the Desert Southwest, while the GFS has a more aggressive
wave breaking down the ridge. Increased cloudiness on Saturday and
Sunday with only slight rain chances have been added to Saturday
afternoon's forecast. By early next week, ridging takes back over and
a warming trend is introduced that could bring us into the 90s by
mid week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              41  69  42  69  48 /   0   0   0   0   0
Austin Bergstrom Intl Airport  41  69  40  71  47 /   0   0   0   0   0
New Braunfels Muni Airport     43  71  41  72  48 /   0   0   0   0   0
Burnet Muni Airport            37  66  41  68  48 /   0   0   0   0  -
Del Rio Intl Airport           45  71  50  72  55 /   0   0   0   0  10
Georgetown Muni Airport        38  68  40  69  47 /   0   0   0   0  -
Hondo Muni Airport             43  71  43  72  49 /   0   0   0   0  -
San Marcos Muni Airport        41  69  40  70  46 /   0   0   0   0   0
La Grange - Fayette Regional   42  68  40  70  47 /   0   0   0   0   0
San Antonio Intl Airport       45  69  45  71  50 /   0   0   0   0  -
Stinson Muni Airport           46  70  44  72  50 /   0   0   0   0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Hampshire
Long-Term...17
Hazardous weather outlook, Mar 31, 6:19 PM CST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
719 PM CDT Wed Mar 31 2021

TXZ171>173-183>194-202>209-217>225-228-020030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
719 PM CDT Wed Mar 31 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

A few wind gusts to 30 mph out of the NE are possible overnight.
Otherwise, no hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated fire weather conditions are possible Thursday across
much of the area with humidity values below 20 percent. Winds at
20 feet should remain below 15mph for the most part.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Bandera

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Bandera forecast zone
Reported by
Drought Monitor
Coordinates
29.747, -99.246 (the zone’s center; the record gives no point)

April brought much above normal precipitation to most of the eastern half of South Central Texas. Some places had more than three times normal. All of this rain was sufficient to improve drought conditions to better than Severe (D2) Drought category in Bandera, Bexar, Comal, De Witt, Fayette, Kendall, Lavaca, and Medina Counties.

Drought, Bexar

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Bexar forecast zone
Reported by
Drought Monitor
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

April brought much above normal precipitation to most of the eastern half of South Central Texas. Some places had more than three times normal. All of this rain was sufficient to improve drought conditions to better than Severe (D2) Drought category in Bandera, Bexar, Comal, De Witt, Fayette, Kendall, Lavaca, and Medina Counties.

Drought, Comal

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Comal forecast zone
Reported by
Drought Monitor
Coordinates
29.808, -98.278 (the zone’s center; the record gives no point)

April brought much above normal precipitation to most of the eastern half of South Central Texas. Some places had more than three times normal. All of this rain was sufficient to improve drought conditions to better than Severe (D2) Drought category in Bandera, Bexar, Comal, De Witt, Fayette, Kendall, Lavaca, and Medina Counties.

Drought, De Witt

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
De Witt forecast zone
Reported by
Drought Monitor
Coordinates
29.082, -97.357 (the zone’s center; the record gives no point)

April brought much above normal precipitation to most of the eastern half of South Central Texas. Some places had more than three times normal. All of this rain was sufficient to improve drought conditions to better than Severe (D2) Drought category in Bandera, Bexar, Comal, De Witt, Fayette, Kendall, Lavaca, and Medina Counties.

Drought, Fayette

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Fayette forecast zone
Reported by
Drought Monitor
Coordinates
29.877, -96.920 (the zone’s center; the record gives no point)

April brought much above normal precipitation to most of the eastern half of South Central Texas. Some places had more than three times normal. All of this rain was sufficient to improve drought conditions to better than Severe (D2) Drought category in Bandera, Bexar, Comal, De Witt, Fayette, Kendall, Lavaca, and Medina Counties.

Drought, Kendall

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Kendall forecast zone
Reported by
Drought Monitor
Coordinates
29.945, -98.712 (the zone’s center; the record gives no point)

April brought much above normal precipitation to most of the eastern half of South Central Texas. Some places had more than three times normal. All of this rain was sufficient to improve drought conditions to better than Severe (D2) Drought category in Bandera, Bexar, Comal, De Witt, Fayette, Kendall, Lavaca, and Medina Counties.

Drought, Lavaca

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Lavaca forecast zone
Reported by
Drought Monitor
Coordinates
29.384, -96.930 (the zone’s center; the record gives no point)

April brought much above normal precipitation to most of the eastern half of South Central Texas. Some places had more than three times normal. All of this rain was sufficient to improve drought conditions to better than Severe (D2) Drought category in Bandera, Bexar, Comal, De Witt, Fayette, Kendall, Lavaca, and Medina Counties.

Drought, Medina

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Medina forecast zone
Reported by
Drought Monitor
Coordinates
29.356, -99.110 (the zone’s center; the record gives no point)

April brought much above normal precipitation to most of the eastern half of South Central Texas. Some places had more than three times normal. All of this rain was sufficient to improve drought conditions to better than Severe (D2) Drought category in Bandera, Bexar, Comal, De Witt, Fayette, Kendall, Lavaca, and Medina Counties.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954962, 954963, 954964, 954965, 954966, 954967, 954968, 954969.